Dear Dr. Everett: I have started exercising but I am not losing weight. Why?
A: This is one of the most common weight loss errors that I see. Yes, exercise is very important for cardiovascular health and has many other benefits. However, it is very difficult to lose weight via exercise alone. To lose weight, YOU MUST DECREASE YOUR CALORIC INTAKE !!! Many people actually increase their caloric intake once they start exercising because the may feel more hungry, or they believe that they have license to overindulge since they will “burn it off”. Unfortunately, this is not the case.
Dear Dr. Everett: Do supplements help with weight loss?
A: Some of them help but none are magic. You still have to do your part. Garcinia Cambogia and Green Coffee Bean Extract work by increasing insulin sensitivity thus decreasing fat storage. Raspberry Ketones increase adiponectin activity which increases lipolysis, or the breakdown of fat. Make sure you are taking a quality supplement that is not petroleum based.
Dear Dr. Everett: Why should I drink meal replacement shakes instead of eating real food?
A: Following a medically supervised liquid meal replacement plan provides accurate caloric intake. Studies have shown more improvement in weight loss with medically supervised meal replacement plans to be more effective than calorie counting alone. Stimuli narrowing, or decreasing the variety of stimulus during meals decreases appetite. The product must be a quality shake with complete protein source and proper balance of fat and carbohydrates and the plan should be supervised by a physician.For more information on liquid meal replacement plans, please make an appointment with Dr. Everett.
Dear Dr. Everett: As soon as I hit menopause I magically gained weight, why?
A:There are many reasons for the dreaded increase in body weight than seems to appear overnight on the abdomen and lower body. Decreased activity, decline in muscle mass, increase in stress. There is some evidence that estrogen decrease leads to increased fat storage specifically in the abdominal region, and increased insulin resistance.
Dear Dr. Everett: I think I have a sluggish thyroid and that is why I have a hard time losing weight. Should I take medication?
A: That is possible, however most of the weight gain associated with hypothyroidism is associated with edema. Please do not take excess thyroid hormone in an attempt to lose weight. You are putting yourself at risk for osteoporosis and cardiovascular complications. Very few people suffer from hypothyroidism – please seek the advice of your physician.
Dear Dr. Everett: Can I use diuretics to lose water weight?
A: NO!!!! Self medicating with diuretics can lead to electrolyte imbalances. You will gain it right back anyway. The body has a way of maintaining the proper water balance. If you suffer from frequent bloating, fix the underlying cause, such as monitoring your sodium intake.
Dr. Everett will answer five more questions next week.